California, 2012

Flash Flood in California, November 21, 2012

November 21, 2012 · NWS STO · 1 event in 1 county or zone

Heavy rain bands formed in a convergence zone in central Shasta County near the Redding and Shasta Lake area for several hours. The region was already saturated from previous rainfall and training storms caused significant amounts of rainfall the morning of Wednesday, November 21st and flooding in low-lying areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Heavy rain bands formed in a convergence zone in central Shasta County near the Redding and Shasta Lake area for several hours. The region was already saturated from previous rainfall and training storms caused significant amounts of rainfall the morning of Wednesday, November 21st and flooding in low-lying areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Nov 20, 9:27 PM PST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 20, 9:27 PM PST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
927 PM PST TUE NOV 20 2012

.SHORT TERM DISCUSSION...

THE FRONTAL BAND IS MOVING INLAND THIS EVENING AND IS JUST TO THE
WEST AND NORTH OF SACRAMENTO AS OF 9 PM. THE FRONT IS FORECAST TO
STALL OVER THE SACRAMENTO AREA LATER TONIGHT WILL SOME RAIN
POSSIBLY LINGERING INTO THE EARLY MORNING COMMUTE HOURS. THIS
COULD END UP BRINGING BETWEEN A QUARTER OF AN INCH TO HALF INCH OF
RAIN TO THE REGION. FURTHER TO THE NORTH SOME SCATTERED SHOWERS
ARE EXPECTED OVERNIGHT. SNOW LEVELS CONTINUE TO REMAIN VERY HIGH
SO NOT MUCH IMPACT EXPECTED WITH THIS SYSTEM. THERE MIGHT BE
ENOUGH COLD AIR BY WEDNESDAY MORNING TO LOWER THE SNOW LEVEL TO
NEAR 7000 FEET AND BRING A FEW INCHES TO THE PASS LEVELS ON US-50
AND I-80.

THE RAIN WILL CHANGE OVER THE SHOWERS AND SLOWLY TAPER THROUGH THE
DAY WITH THE WESTERN SLOPES OF THE SIERRA NEVADA HOLDING ON TO
SHOWERS THROUGH THE AFTERNOON BEFORE ENDING BY EARLY EVENING.

A RIDGE WILL BUILD OVER THE REGION FOR THANKSGIVING AND FRIDAY TO
BRING MAINLY CLEAR SKIES WITH POSSIBLE FOGGY MORNINGS FOR THE
VALLEY AND MOUNTAIN VALLEYS. THERE IS A SYSTEM THAT SKIRTS THE FAR
NORTH THIS WEEKEND THAT MAY BRING SOME LIGHT PRECIPITATION BUT
OTHER THAN THAT EXPECT MOST AREAS TO REMAIN DRY THROUGH THE
WEEKEND.

.EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY)

SATURDAY AND SUNDAY...A WEAK TROUGH PASSES TO THE NORTH AND
BRUSHES SHASTA COUNTY AND THE NORTHERN MOUNTAINS. A SLIGHT CHANCE
OF LIGHT RAIN IS POSSIBLE SATURDAY INTO EARLY SUNDAY WITH THIS
SYSTEM. AREAS OF PATCHY FOG REMAIN IN THE FORECAST FOR SATURDAY
AND SUNDAY MORNINGS IN LOCAL AREAS OF THE SOUTHERN SACRAMENTO
VALLEY AND NORTHERN SAN JOAQUIN VALLEY. BY THE END OF THE
WEEKEND...RIDGING STARTS TO BUILD INTO THE AREA PROMOTING DRIER
WEATHER. AN INCREASE IN NORTHERLY AND NORTHEASTERLY WINDS LOOK
POSSIBLE SUNDAY AND MONDAY AS THE SURFACE PRESSURE GRADIENT
INCREASES...THOUGH UNCERTAINTY STILL REMAINS IN THE STRENGTH OF
THE WIND SPEEDS. LONG RANGE MODELS KEEP TEMPERATURES NEAR TO
SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED PERIOD. SHEN

&&

.AVIATION...

MAINLY VFR WITH LOCAL MVFR CONDITIONS NEXT 24 HOURS ACROSS INTERIOR
NORTHERN CALIFORNIA. A PACIFIC FRONT MOVING THROUGH FROM THE WEST
WILL CONTINUE TO SPREAD -RA AND AREAS OF MVFR CIGS THROUGH THE
NIGHT...ALONG WITH STRONG SOUTHERLY WINDS GUSTING UP TO 30 KTS IN
THE CENTRAL VALLEY. THE STRONGEST WINDS OVER THE NORTH SAC VALLEY
SHOULD SUBSIDE BY MIDNIGHT. THE MAIN RAIN BAND WITH LOCAL MVFR
CIGS LOOKS TO AFFECT SAC METRO TAF SITES EARLY TONIGHT...WITH
SHOWERS AFTER THE INITIAL BAND PASSES. PARTIAL CLEARING AND A
RETURN TO OVERALL VFR IS FORECAST BY TOMORROW MID-MORNING.

MVFR/IFR CIGS/VSBYS LIKELY IN THE FOOTHILLS/MOUNTAINS TONIGHT
INTO EARLY TOMORROW WITH FREEZING LEVELS MOSTLY ABOVE 7000 MSL.
EXPECT STRONG SOUTHWEST WINDS TO CONTINUE OVER THE SIERRA THROUGH
MIDDAY. -DVC

&&

.STO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM PST WEDNESDAY WESTERN PLUMAS
COUNTY/LASSEN PARK.

WINTER WEATHER ADVISORY UNTIL 4 PM PST WEDNESDAY ABOVE 7000 FEET
FOR THE WEST SLOPE NORTHERN SIERRA NEVADA.

&&
Hazardous weather outlook, Nov 20, 3:40 AM PST, 22 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
340 AM PST TUE NOV 20 2012

CAZ013>019-063-064-066>069-211500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
340 AM PST TUE NOV 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A STRONG WEATHER SYSTEM WILL MOVE THROUGH NORTHERN CALIFORNIA TODAY
AND TONIGHT BRINGING STRONG WINDS...LOCALLY HEAVY RAIN AND
ACCUMULATING SNOW TO THE HIGHER ELEVATIONS OF THE NORTHERN SIERRA
NEVADA.

* WIND ADVISORY..............SEE WWUS76 KSTO - NPWSTO FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

PRECIPITATION WILL TAPER OFF ACROSS THE REGION WEDNESDAY WITH DRY
WEATHER RETURNING FOR THANKSGIVING INTO THE WEEKEND. AREAS OF NIGHT
AND MORNING VALLEY FOG WILL BE POSSIBLE.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

The radar

The Beale AFB radar (KBBX), 69 km away, was scanning. The volume nearest the first event began at 09:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Tehama

When
November 21, 2:00 AM PST to 10:00 AM PST
Where
Tehama County, 2.21 mi S of Tehama to 2.33 mi S of Tehama
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.989, -122.127

Several hours of heavy rainfall from training storms caused local flooding in low-lying areas in Shasta County and parts of north Tehama County. Redding airport received approximately 1.75 inches of rain from 10am Nov. 20 to 10am Nov. 21st, but approximately 1.25 inches of that occurred from 2am-10am Nov 21st. Shasta Dam received approximately 3.50 to 4 inches of rain in that 24 hour period. The Corning area received approximately 0.37 inches. KRCR reported flash flooding at Hall Road along Thomes Creek where the creek rose significantly and flooded the low-lying area. At approximately 815am, a man from a vehicle had to be rescued by a CalFire helicopter as the car became mostly submerged in rushing water after driving across Hall Rd that was water-covered from the swollen creek water. The rushing water swept his vehicle. Other areas nearby were reported to have ponding of water on the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, November 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413962.